Ohio, 2004

Heavy Snow in Ohio, March 16, 2004

March 16, 2004 · NWS CLE · 16 events in 16 counties and zones

An area of strong low pressure moved northeast up the Ohio Valley spreading heavy, wet snow across the region. The snow spread from southwest to northeast across northern Ohio during the early morning hours of March 16th and continued through the early evening hours.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of strong low pressure moved northeast up the Ohio Valley spreading heavy, wet snow across the region. The snow spread from southwest to northeast across northern Ohio during the early morning hours of March 16th and continued through the early evening hours. At most locations, the heaviest snow fell during the morning and early afternoon hours when visibilities were reduced to near zero at times. Accumulations ranged from around 6 inches along and just west of Interstate 71 to more than 9 inches over much of Summit, Wayne and Portage counties. Late in the afternoon, winds switched from the east and northeast to north. This allowed Lake Erie to enhance the snowfall falling along the south shore of the lake. Whiteout conditions occurred in the Cleveland area during the afternoon rush hour. The lake enhancement pushed snowfall totals to over 10 inches in extreme northeastern Ohio. Officially, a total of 7.1 inches of snow was reported at Cleveland Hopkins International Airport with 6.4 inches at the Youngstown-Warren Regional Airport. The heavy nature of the snow and gusty winds combined to cause very treacherous driving conditions. Significant travel delays and hundreds of accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 16, 1:03 AM EST, 27 minutes earlier.

Area forecast discussion, Mar 16, 1:03 AM EST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
103 AM EST TUE MAR 16 2004

.DISCUSSION...

SNOW HAS SPREAD INTO THE FORECAST AREA OVERNIGHT AND WILL BE
UPDATING TO REMOVE TIMING OF SNOW BEGINNING.  ZONES WILL BE OUT
SHORTLY.

.PREVIOUS DISCUSSION...

AFTER LOOKING AT AREA RADARS AND NOTICING THE 35-50DBZ RETURNS JUST
NORTH OF SDF MOVING NE INTO THE CVG AREA...HAVE OPTED TO GO WITH 1-3
INCHES FOR THE SW GROUP TONIGHT AS TIMING THIS AREA OF PCPN INTO FAR
SW CWFA WOULD BRING IT TO THE MNN AREA BY 06Z...WITH SNOW LOCALLY
HVY LATE. 00Z ETA QPF FOR THAT AREA SHOWS >0.25 BY 12Z. AM A LITTLE
CONCERNED ABOUT THIS AREA REACHING CLE BY 10Z OR SO...BUT DRY AIR
MAY PROHIBIT THIS FROM HAPPENING UNTIL AFTER 10Z. PREVIOUS
DISCUSSION FOLLOWS...

HIGH CLOUDS CONTINUING TO STREAM INTO NRN OH IN ADVANCE OF THE
PLAINS SYSTEM. NE FLOW STARTING TO INCREASE AS THE LOW STRENGTHENS
UNDER THE UPPER DIVG FROM THE STRENGTHENING JET OVER ONTARIO/QUEBEC.
SATELLITE SHOWS A VERY WELL DEVELOPED BAROCLINIC LEAF ASSOCIATED
WITH THE SYSTEM. EVEN THOUGH AREA RADARS SHOWING WIDESPREAD
RETURNS...PCPN HAVING A TOUGH TIME REACHING THE GROUND GIVEN VERY
DRY AIR IN THE LOW LVLS.

EVEN THOUGH TEMPS ACROSS THE CWFA ARE STILL IN THE LOWER TO MID
30S...THINK THAT THE STRENGTHENING NE FLOW WILL ALLOW TEMPS TO
SLOWLY FALL OVERNIGHT. IN REALITY...TEMPS MAY FALL THE QUICKEST WHEN
PCPN STARTS LATER TONIGHT/TUE MORNING GIVEN THE DRY DWPTS AT THE SFC
(IN THE 20S) ALLOWING FOR EVAPORATIVE COOLING WITH THE INITIAL PCPN.
THINK COOLEST AREAS WILL BE NW PA AND YNG AREAS WITH THOSE AREAS
SEEING CLDS THE LATEST. WILL CONTINUE WITH MID 20S THOSE
AREAS...WITH 25-30 ELSEWHERE.

MAIN CONCERN CONTINUES TO BE WITH THE UPCOMING STORM ON TUESDAY. 18Z
RUNS CONTINUE TO SHOW A MAJOR WINTER STORM FOR NORTHERN OHIO
STARTING LATE TONIGHT/EARLY TUESDAY. ETA SHOWS VERY STRONG
FRONTOGENETICAL FORCING OVER THE AREA WITH A CSI SIGNATURE COUPLED
UNDER THE DIRECT CIRCULATION FROM THE STRENGTHENING JET OVER
ONTARIO/QUEBEC. IN FACT...THE ETA SUGGESTS THAT THE CWFA WILL BE
JUST TO THE N-NW OF THE TROWAL (TROUGH OF WARM AIR ALOFT) REGION OF
THE STORM WHICH WILL ENHANCE THE PCPN EVEN MORE. ALL OF THIS MEANS
THAT NRN OH IS LIKELY TO SEE A SIGNIFICANT LATE SEASON SNOW STORM
STARTING AROUND SUNRISE TUE MORNING (LATE TONIGHT WEST AND
SOUTHWEST). THERE ARE A FEW MINOR CONCERNS WITH PTYPE OVER THE FAR
SE COUNTIES TUE AS THE 18Z ETA IS TRENDING SLIGHTLY FARTHER TO THE N
WITH THE LOW TRACK THAN THE PREV RUN. THIS ALLOWS A 2-3KFT ELEVATED
LAYER OF ABOVE FRZ TEMPS TO BRIEFLY MOVE INTO SRN WAYNE/STARK AND
HOLMES COUNTIES POSSIBLY CAUSING SOME SLEET TO MIX IN WITH THE SNOW.
HOWEVER...WILL CONTINUE WITH AN ALL SNOW FORECAST FOR NOW GIVEN THE
ANTICIPATED DYNAMIC COOLING ASSOCIATED WITH THE STRONG LIFT ALLOWING
THE COLUMN TO STAY SLIGHTLY COOLER THAN PROGGED FROM THE ETA. STORM
TOTALS OF 5-10 INCHES OF SNOW STILL SEEMS REASONABLE. IN FACT...IF
THE STRONG CSI BANDING DEVELOPS AS THE ETA SUGGESTS...THERE COULD BE
SLIGHTLY HIGHER TOTALS. WILL CONTINUE WITH THE LEAST SNOW IN THE TOL
AREA BUT THE 18Z ETA SHOWS SOME LK ENHNANCED PCPN IN THE NE FLOW SO
TOL AREA MAY NEED TO SEE SNOW AMTS BUMPED UP A LITTLE IN LATER
FCSTS. REGARDLESS...WINDS ARE EXPECTED TO BE STRONGER IN THAT AREA
CAUSING MORE BLOWING AND DRIFTING...THUS THE REASON FOR THE WARN IN
THAT AREA.

WILL UPDATE TO MAKE JUST A FEW TWEAKS TO THE ZFP...TO MAINLY TAKE
OUT OUTDATED WORDING. SINCE MUCH OF THE PCPN IS STILL NOT REACHING
THE GROUND IN INDIANA...HAVE OPTED TO DELAY TIMING OF PCPN OVER THE
CENTRAL COUNTIES UNTIL LATE AND GO CHC OVER THE YNG AREA. WILL ALSO
RAISE AMTS FOR SNOW OVER THE TOL AREA TO 4 TO 6 INCHES TMRW GIVEN
THE ETA AND GFS AGREEMENT IN QPF AMTS OF AROUND 0.50 INCH AND RATIOS
EXPECTED AROUND 10 TO 1.

.PREVIOUS DISCUSSION...

CLDS AND PRES GRAD INCRSG TNGT...MIN TEMPS TOUGH AS THEY SHOULD
STEADY OUT TNGT. MDLS IN GENERAL AGREEMENT...GFS A LTL QUICKER WHICH
SEEMS GOOD BASED ON WHAT IS GOING ON NOW. EARLIEST PCPN SHOULD START
IN CWA IS 08Z. ETA QPF SEEMS HIGH BUT WITH DYNAMICS ALL COMING
TOGETHER AND NOT WORRIED ABOUT RAIN. RAIN EXTREME SRN IA ASSOCED
WITH 1270 1000-850 THICKNESS AND THIS SHOULD NOT GET INTO CWA. PART
OF NW OH MAY NOT GET 6 INCHES BUT THE WIND OFF THE LAKE WILL CAUSE
IMPACT AND THUS A WARNING. NEXT SHIFT WL HAVE TO WATCH THE STRENGHT
OF THE WINDS FOR ANY UPGRADE TO THE WARNING. THE PCPN SHOULD DCR FM
W TO E HOWEVER SOME LAKE ENHANCED LIGHT SNOW AFTER THE STORM. SOME
LAKE EFFECT THREAT CONTG WED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING LT TNGT THRU TUE EVE.
PA...WINTER STORM WARNING TUESDAY THRU TUE EVE
GALE WARNING LAKE ERIE

&&

LOMBARDY
Hazardous weather outlook, Mar 15, 6:14 AM EST, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
614 AM EST MON MAR 15 2004

OHZ003-006-151409-
LUCAS OH-WOOD OH-
INCLUDING THE CITIES OF...BOWLING GREEN AND TOLEDO
614 AM EST MON MAR 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTHERN OHIO AND
A PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
OCCASIONAL SNOW IS EXPECTED TUESDAY AND SNOW COULD ACCUMULATE UP TO 4
INCHES. NORTHEAST WINDS OF 15 TO 25 MPH COULD CAUSE SOME BLOWING
SNOW. THE TRACK OF THE STORM IS STILL UNCERTAIN AND SNOW AMOUNTS
COULD BE HIGHER OR LOWER IF THE STORM MOVES FARTHER NORTH OR SOUTH.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OHZ007>014-017>023-027>033-036>038-047-089-PAZ001>003-151409-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-MAHONING OH-MARION OH-MEDINA OH-
MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-RICHLAND OH-
SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-SUMMIT OH-
TRUMBULL OH-WAYNE OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...BUCYRUS...
CANTON...CHARDON...CLEVELAND...ELYRIA...ERIE...FINDLAY...FOSTORIA...
FREMONT...JEFFERSON...LORAIN...MANSFIELD...MARION...MEADVILLE...
MEDINA...MILLERSBURG...MOUNT GILEAD...MOUNT VERNON...NORWALK...
PAINESVILLE...PORT CLINTON...RAVENNA...SANDUSKY...TIFFIN...
UPPER SANDUSKY...WARREN...WOOSTER AND YOUNGSTOWN
614 AM EST MON MAR 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTHERN OHIO AND
A PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
...WINTER STORM WATCH TUESDAY...
SNOW IS EXPECTED TUESDAY AND SNOW COULD ACCUMULATE 6 OR MORE INCHES.
NORTHEAST WINDS OF 15 TO 20 MPH COULD CAUSE SOME BLOWING AND DRIFTING
SNOW. THE TRACK OF THE STORM IS STILL UNCERTAIN AND SNOW AMOUNTS
COULD BE HIGHER OR LOWER IF THE STORM MOVES FARTHER NORTH OR SOUTH.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heavy snow. Local standard time, as filed.

Heavy Snow, Ashland

When
March 16, 1:30 AM EST to 10:00 PM EST
Where
Ashland forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

Heavy Snow, Ashtabula

When
March 16, 1:30 AM EST to 10:00 PM EST
Where
Ashtabula forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Heavy Snow, Geauga

When
March 16, 1:30 AM EST to 10:00 PM EST
Where
Geauga forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Heavy Snow, Holmes

When
March 16, 1:30 AM EST to 10:00 PM EST
Where
Holmes forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
40.561, -81.929 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
March 16, 1:30 AM EST to 10:00 PM EST
Where
Knox forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
40.399, -82.421 (the zone’s center; the record gives no point)

Heavy Snow, Lake

When
March 16, 1:30 AM EST to 10:00 PM EST
Where
Lake forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Heavy Snow, Lorain

When
March 16, 1:30 AM EST to 10:00 PM EST
Where
Lorain forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

Heavy Snow, Mahoning

When
March 16, 1:30 AM EST to 10:00 PM EST
Where
Mahoning forecast zone
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
41.015, -80.776 (the zone’s center; the record gives no point)

Heavy Snow, Medina

When
March 16, 1:30 AM EST to 10:00 PM EST
Where
Medina forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

Heavy Snow, Portage

When
March 16, 1:30 AM EST to 10:00 PM EST
Where
Portage forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.168, -81.197 (the zone’s center; the record gives no point)

Heavy Snow, Richland

When
March 16, 1:30 AM EST to 10:00 PM EST
Where
Richland forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

Heavy Snow, Stark

When
March 16, 1:30 AM EST to 10:00 PM EST
Where
Stark forecast zone
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

Heavy Snow, Summit

When
March 16, 1:30 AM EST to 10:00 PM EST
Where
Summit forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

Heavy Snow, Trumbull

When
March 16, 1:30 AM EST to 10:00 PM EST
Where
Trumbull forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
March 16, 1:30 AM EST to 10:00 PM EST
Where
Wayne forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
40.829, -81.888 (the zone’s center; the record gives no point)

Heavy Snow, Cuyahoga

When
March 16, 1:30 AM EST to 10:00 PM EST
Where
Cuyahoga forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386827, 5386828, 5386829, 5386830, 5386831, 5386832, 5386833, 5386834, 5386835, 5386914, 5386915, 5386916, 5386917, 5386918, 5386919, 5386920.